Alert archive / North Carolina / Wind Advisories in 2020

Wind Advisory 5, NWS Raleigh, NC

December 24, 20208 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Dec 24, 2020, 9:24 AM EST for 8 counties in North Carolina. It took effect at Dec 24, 2020, 11:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2020, 9:24 AM EST (14:24 UTC)
In effect from
Dec 24, 2020, 11:00 AM EST
Expired
Dec 25, 2020, 1:00 AM EST
In force
14 hr
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Edgecombe County, NC, Halifax County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS72 KRAH 241424
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
924 AM EST Thu Dec 24 2020

NCZ011-027-028-042-043-078-088-089-242230-
/O.NEW.KRAH.WI.Y.0005.201224T1600Z-201225T0600Z/
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
Including the cities of Roanoke Rapids, Enfield, Scotland Neck, 
Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, 
Smithfield, Selma, Clayton, Wilson, Goldsboro, Fayetteville, 
Spring Lake, Hope Mills, Clinton, and Roseboro
924 AM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

* WHAT...South winds 15 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...Halifax, Nash, Edgecombe, Johnston, Wilson, Wayne, 
  Cumberland and Sampson Counties.

* WHEN...Until 1 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Trees
  and limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
528 
WWUS72 KRAH 242150
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
450 PM EST Thu Dec 24 2020

NCZ011-027-028-042-043-078-088-089-250600-
/O.CON.KRAH.WI.Y.0005.000000T0000Z-201225T0600Z/
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
Including the cities of Roanoke Rapids, Enfield, Scotland Neck, 
Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, 
Smithfield, Selma, Clayton, Wilson, Goldsboro, Fayetteville, 
Spring Lake, Hope Mills, Clinton, and Roseboro
450 PM EST Thu Dec 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...

* WHAT...South winds 15 to 20 mph with gusts up to 45 mph.

* WHERE...Halifax, Nash, Wilson, Johnston, Wayne, Sampson, 
  Cumberland and Edgecombe Counties.

* WHEN...Until 1 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Dec 24, 6:45 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 24, 6:45 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
645 AM EST Thu Dec 24 2020

.SYNOPSIS...
A strong cold front will blast east across NC late this afternoon
and evening. Arctic high pressure will then build across the region
Christmas Day through the weekend.

&&

.NEAR TERM /TODAY ThROUGH TONIGHT/...
As of 310 AM Thursday...

...Rare late December Slight to Enhanced Threat of Severe Storms and
Tornadoes (mainly east of I-95 from 300 PM into the evening).

There is a threat of damaging wind gusts with a line of
showers/isolated thunderstorms in the west late afternoon,
surging/translating eastward late afternoon through the evening. The
threat is highest in the east given the expected potential warm
sector, but lack of near surface destablization may end up a
limiting factor for much of the Piedmont and possibly many areas.

There appears to be two main chances of severe weather (both late
afternoon and evening). The first will be the threat of scattered to
numerous thunderstorms (mainly in the Coastal Plain / east of I-95)
between 300 PM and early evening. This is where a few rotating
storms may evolve along and east of the pre-frontal trough or CAD
boundary. This threat may end up more in ILM/MHX regions. Then, all
areas have the risk of strong wind gusts with the main line of
convection that will affect the western Piedmont 4-6 PM, then race
east through the entire region between 6-10 PM. Details below.

The latest satellite data indicated the evolution of the storm
system had begun over the lower Mississippi Valley region, spreading
NE toward the TN Valley. Showers were increasing along with the
narrow convective line along the trailing cold front. A couple of
major players to discuss continue to be the developing large scale
lift and associated strong height falls that will spread toward the
region later today. The mid/upper level wind profiles suggest 130+
jet aloft will surge NE across western NC and VA late this afternoon
into the evening. At the surface, a rapidly deepening low pressure is
forecast to track NE through western NC into VA at the same time.

A warm front is forecast to lift northward into portions of eastern
NC this afternoon as a low level SE-S jet develops to over 50kt.
This occurs as the upper level wind max approaches and the surface
low deepens to our west.

Just how far inland this warm front can penetrate will be a critical
key factor to the evolution of a potential major severe weather and
possibly a rare tornado "heart of the winter season" tornado outbreak
for eastern NC later this afternoon into the evening.

Right now... it appears that there may be some negating factors for
areas west of Interstate 95 which, include the typical issue of lack
of instability due to In-Situ CAD, which may even be enhanced by the
evolution of a pre-frontal line of showers/convection. Early today,
showers are expected to overspread much of western and central NC,
including the Triangle region. This rain will fall into an air mass
that is currently depicting dew points in the upper 30s and 40s,
with temperatures in the 40s to lower 50s. The surface winds were
already NE over the Blue Ridge Foothills, where the light showers
have already initiated diabatic processes and evaporative cooling.
Therefore, there will be a developing In-Situ CAD over the Piedmont
this morning greatly stabilizing that region. It is unclear how deep
into the Coastal Plain this CAD will stabilize the boundary layer
and for how long.

However, CAMS appear to be on to this potential and suggest CAD
boundary (stable west - becoming unstable east) will develop in the
vicinity of the eastern Piedmont/Sandhills late morning or early
afternoon. This is where a line of initial convection (showers) is
depicted to develop. This line then moves NE through much of our
eastern zones, except possibly the SE Coastal Plain (GSB/Clinton),
which may get into a more established warm sector. If this occurs,
then much of our region (except portions of the Coastal Plain) may
be allowed to be trimmed back from the severe threat by a full
category as rain/low clouds stabilize the Piedmont into the
afternoon, with little instability (surface based).

It would be the E or SE Coastal Plain (depending on the potential
evolution of that initial line of showers/ pre-frontal convection)
that may be at most risk for rotating storms near the low level
boundary - where that sets up. If this does indeed occur, then the
far eastern zones of the Interstate 95 corridor east to the coast
and Outer Banks would be the likely area to destabilize enough for a
potential tornado problem between 21z and 03z or so tonight.

As for the line of convection associated with the eastward surging
cold front from the west, it appears the timing will be 20z through
23z in the west (Triad), around 23z to 01z into the Triangle and
FAY, and blowing east through the Coastal Plain between 01z and 04z.
Depending on the amount of destabilization (or lack thereof)... this
intense cold front with impressive wind fields suggests the treat of
widespread damaging wind gusts in the QLCS to 50kt and the potential
for isolated tornadoes. That threat will depend on how much CAD can
be scoured out of the Piedmont (and currently that looks unlikely
for the western Piedmont). To the east, areas along and east of a
line extending from Rockingham to Raleigh to Henderson appear to
have a slight risk, with potentially a low end Enhanced Risk along
the Interstate 95 corridor eastward to the coast this evening. This
is a situation that depends on quite a few evolving parameters and
one that will likely change as the day wears on (treat as a
nowcasting issue with intense data / radar / satellite analysis
needed through the time the cold front is safely east of the area.

Severe potential will evolve through the day, so look for updates.

QPF of 0.75 to 1.25 expected through the event. Even through a quick
0.50 to 0.75 will likely occur in 30-45 minutes this evening with the
intense line - localized minor urban and poor drainage flooding is
anticipated.

Sensible weather... Showery and windy today with south winds
increasing to 15-30 mph, strongest winds in the east this afternoon.
Severe storms with supercell or tornado potential mainly I-95
eastward between 3-7 PM (temps in the 50s NW to near 70 over the
Coastal Plain) this afternoon. Then, the line of convection with the
intense cold front to the west will surge east through the entire area
between late afternoon and mid-evening, with a period of very heavy rain and
potentially winds gusts to 45-50kt, esp. in the east (best instability).

Winds shift to the west with strong CAA after the fropa, with a
chance of a few snow showers before the precipitation ends in the
NW Piedmont (8-11 PM). NO accum. expected. Lows in the upper 20s NW
to 40 SE with clearing by daybreak.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 259 AM Thursday...

...Cold and blustery conditions Christmas Day...

Highs will occur in the morning (with steady of slowly falling
temperatures, even with skies becoming mostly sunny in the
afternoon. Highs in the 30s to lower 40s. Clear and very cold
Friday night, lows 15-20 NW-N and 20-25 SE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 AM Thursday...

Saturday through Sunday night: The deep mid/upper level trough will
lift off to the north and east Saturday, yielding a general westerly
flow in it's wake. Surface high pressure will move across the area
during this time. This will allow for dry conditions, with well
below normal temps expected for Saturday, rebounding to near normal
for Sunday. Expect high temps in the upper 30s northeast to lower to
mid 40s elsewhere for Saturday. High temps Sunday are expected to
warm to around 50/lower 50s. Low temps Sunday morning are expected
to be in the 20s, with upper 20s to lower 30s for Monday morning.

Monday through Wednesday: S/w energy will move from the upper
Midwest into New England early next week, allowing for a dry,
trailing cold front to move through central NC Monday afternoon.
High temps Monday ahead of the front will warm into the lower to mid
50s in the northwest to near 60 in the southeast. CAA will follow
behind the front as surface high pressure moves across the region
Tuesday into Wednesday, followed by the next system approaching from
the west (with precip associated with the next system generally
holding off until after the forecast period). Temps are generally
expected to be near to slightly below normal during this time frame.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 645 AM Thursday...

CIGS will continue to lower from VFR to MVFR through 15z, with areas
of showers with MVFR VSBYS developing into the western and central
sections of the region.

The low level SE flow Low level wind shear and an initial band of
showers will also develop and accompany that strengthening low level
flow/jet through early Thu around 12z to 15z. Surface winds will
then strengthen with mixing and this will eliminate the low level
speed shear.

That initial axis of showers will gradually edge ewd across cntl and
ern NC by Thu afternoon, with some improvement to MVFR at all sites,
or brief scattering to VFR primarily at FAY and RWI. Windy sly
surface winds will become increasingly prevalent as the early day
low ceilings lift and scatter through the afternoon, with gusts
between 30-40 kts probable. A separate band of showers and isolated
storms, some with enhanced wind gusts between 40-50 kts, will then
accompany a pre-frontal surface trough across cntl NC with another
round of sub-VFR conditions in the several hours surrounding 00Z
Fri.

Outlook: Arctic high pressure --and associated dry, VFR conditions--
will build across the Carolinas through early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...Badgett/MWS
Hazardous weather outlook, Dec 24, 6:01 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
601 AM EST Thu Dec 24 2020

NCZ011-027-028-042-043-077-078-085-086-088-089-251115-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
601 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is an Enhanced Risk for severe thunderstorms this afternoon
and evening. Damaging wind gusts and a few tornadoes will be
possible. The timing of the severe threat appears to be two fold. The
first will arrive between 300 PM and 600 PM, when the potential for
scattered severe thunderstorms will be possible. The main hazards
will be damaging wind and the threat of tornadoes. Finally, a line
of thunderstorms, capable of producing widespread damaging wind
gusts to 60 mph, can be expected between 700 PM and 1000 PM. This
will be the strong cold front pushing through the region at that
time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very cold air is expected Friday night. Lows will dip to near 20
at most locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

NCZ007>010-021>026-038>041-073>076-083-084-251115-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-
601 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

There is a risk of severe thunderstorms late this afternoon and
early evening. An intense line of showers and isolated thunderstorms
will accompany a strong cold front. The timing of the front should
be between 500 PM and 800 PM. Brief wind gusts to 50 to 60 mph will
be possible, along with heavy rainfall as the line moves through. An
isolated tornado will be possible, mainly east of the Triad.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very cold air will arrive Friday and last into the weekend. Lows in
the teens are expected Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 12:12 PM ESTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Wake63 min
Dec 24, 1:17 PM ESTSpecial Weather StatementRAHFranklin, Granville, Johnston, Nash, Sampson, Vance and 2 more58 min
Dec 24, 2:33 PM ESTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Johnston, Nash, Sampson and 3 more57 min
Dec 24, 2:35 PM ESTTornado WarningRAHJohnston, Sampson, Wayne40 min
Dec 24, 2:46 PM ESTTornado WarningRAHCumberland, Sampson14 min
Dec 24, 2:59 PM ESTTornado WarningRAHCumberland, Sampson31 min
Dec 24, 3:15 PM ESTTornado WarningRAHJohnston, Wayne18 min
Dec 24, 3:28 PM ESTTornado WarningRAHJohnston, Sampson, Wayne32 min
Dec 24, 3:37 PM ESTSpecial Weather StatementRAHWilson23 min
Dec 24, 3:45 PM ESTSevere Thunderstorm WarningRAHFranklin, Johnston, Wake30 min
Dec 24, 3:54 PM ESTTornado WarningRAHCumberland, Sampson36 min
Dec 24, 3:58 PM ESTTornado WarningRAHEdgecombe, Johnston, Nash, Wayne, Wilson32 min
Dec 24, 4:27 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash, Wilson64 min
Dec 24, 4:30 PM ESTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne, Wilson60 min
Dec 24, 4:50 PM ESTSpecial Weather StatementRAHSampson55 min
Dec 24, 5:36 PM ESTSpecial Weather StatementRAHEdgecombe, Halifax, Wayne54 min
Dec 24, 6:03 PM ESTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash, Wayne, Wilson3 hr

Nearby

Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.